Maryland, 2003

Damaging Wind in Maryland, August 27, 2003

August 27, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through western Allegany County during the morning of the 27th. The storm downed a few trees in La Vale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through western Allegany County during the morning of the 27th. The storm downed a few trees in La Vale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 9:20 AM EST, 50 minutes earlier.

Area forecast discussion, Aug 27, 9:20 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT WED AUG 27 2003

A QUICK LOOK AT RADAR...SATELLITE THIS AM. WILL ONLY MAKE A FEW
MINOR ADJUSTMENTS TO THE FORECAST. AIRMASS PRACTICALLY UNCHANGED
FROM 24 HOURS AGO. AIRMASS VERY MOIST AND UNSTABLE...WITH FRONTAL
BOUNDARY SLATED TO ENTER THE NORTHERN COUNTIES LATE TODAY/EARLY
TONIGHT. CONVECTION COVERING THE NORTHERN ZONES AT THIS TIME WITH
MOSAIC SHOWING MORE STORMS UPSTREAM.  WILL KEEP THE SEVERE WORDING
AND RAISE POPS IN THE NORTH AND CENTRAL ZONES. WHOLE AREA IN SLIGHT
RISK FOR TODAY. NO OTHER CHANGES NEEDED AT THIS TIME. UPDATED
PRODUCTS OUT AROUND 15Z.

.LONG TERM THU NGT THROUGH TUE...
PROBLEM IN THE LONG TERM WILL CONT TO BE BATTLE BTWN CDFNT ENTERING
NRN ZONES FRI NGT AND H5 RDG TO THE S. IN BROAD TERMS...THE FNT
GETS INTO NRN ZONES...STALLS...DRIFTS N?...THEN FINALLY DROPS S THRU
CWA MON INTO EARLY TUE AS H5 RDG MOVES E.

STARTING TO GET SOME DRIPS AND SPITS OF NEW MODEL DATA WITH SOME
NOGAPS AND MM5 INFO THROWN IN. INDCS LTL CHG NEEDED TO CURR FCST.
WILL GO FOR HIGHER POPS EARLY IN THE WEEKEND N PTNS...CLOSER TO THE
FNT AND HIGHER MOISTURE LVLS. 12Z GFS CONSISTENT WITH LAST NGTS RUN
SHOWING PW VALUES OVR 2 ALG THE BOUNDARY NRN ZONES MAXING OUT NR
2.3 SAT. GIVEN PROLONGED NATURE OF HIGH MOISTURE VALUES AND A
STALLED FNT...WILL HAVE TO KEEP A AN EYE OUT FOR PSBL HYDROLOGIC
PROBS.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 27, 3:25 AM EST, 6 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

AGAIN TODAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT THE AREA. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON...AND WITH VERY STRONG WINDS ALOFT...SOME OF THESE
THUNDERSTORMS MAY BE SEVERE.

ISOLATED SEVERE WEATHER IS POSSIBLE OVER THE ENTIRE AREA TODAY.
STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS TODAY...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 1 PM
AND 8 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY AFTERNOON.

MANNING

In the hours before

Special weather statement, Aug 27, 6:40 AM EST, 3 hours 30 minutes before
WVZ049-271230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EDT WED AUG 27 2003

...STRONG THUNDERSTORM MOVING INTO MINERAL COUNTY...

AT 740 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF LUKE...MOVING SOUTHEAST AT 40 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF KEYSER AND PIEDMONT WILL BE AFFECTED BY THIS STORM
THROUGH 830 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Aug 27, 6:52 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    LAHMANSVILLE              WV   WIND DAMAGE
08/27/03   GRANT                          TREES DOWNED. EOC REPORT.
Special weather statement, Aug 27, 7:04 AM EST, 3 hours 6 minutes before
WVZ050-055-271300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 AM EDT WED AUG 27 2003

...STRONG THUNDERSTORMS APPROACHING HARDY AND HAMPSHIRE COUNTIES...

AT 804 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF PURGITSVILLE TO 6 MILES WEST OF
PURGITSVILLE TO 15 MILES WEST OF PURGITSVILLE...MOVING SOUTHEAST AT
40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH. THE COMMUNITIES OF MOOREFIELD AND ROMNEY WILL BE AFFECTED BY
THESE STORMS THROUGH 900 AM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Aug 27, 7:30 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    WICOMICO SHORES           MD   WIND DAMAGE
08/26/03   ST. MARYS                     POWER POLES DOWNED. EOC
                                          REPORT.

0645 PM    DUNKIRK                   MD   WIND DAMAGE
08/26/03   CALVERT                        TREES DOWNED. EOC REPORT.
Special weather statement, Aug 27, 9:34 AM EST, 36 minutes before
MDZ002-WVZ049-050-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED AUG 27 2003

AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF
STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN
MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND.
THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND
LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM
THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

SMZ

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 27, 10:10 AM EST
Where
Allegany County, La Vale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.650, -78.817

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336204.